Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Terpene Toxicity Medication

  • Author: John Said Kashani, DO; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Apr 14, 2015
 

Medication Summary

No specific antidote is indicated. Management is symptomatic and supportive. Benzodiazepines may be used if seizures occur. Gastric decontamination is typically not recommended unless another toxic substance is co-ingested.

Next

Benzodiazepines

Class Summary

Prevent seizure recurrence and terminate clinical and electrical seizure activity.

Lorazepam (Ativan)

 

Useful to treat seizures and induce sedation. Sedative hypnotic with short onset of effects and relatively long half-life.

By increasing the action of GABA, a major inhibitory neurotransmitter in the brain, may depress all levels of CNS, including limbic and reticular formation. Monitor carefully for respiratory depression.

Diazepam (Valium)

 

Depresses all levels of CNS (eg, limbic and reticular formation), possibly by increasing activity of GABA. Third-line agent for agitation or seizures because of shorter duration of anticonvulsive effects and accumulation of active metabolites that may prolong sedation. Individualize dosage cautiously to avoid adverse effects. Monitor carefully for respiratory depression.

Midazolam (Versed)

 

Used as alternative in termination of refractory status epilepticus. Because water soluble, takes approximately 3 times longer than diazepam to peak EEG effects. Thus, clinician must wait 2-3 min to fully evaluate sedative effects before initiating procedure or repeating dose. Has twice the affinity for benzodiazepine receptors than diazepam. May be administered IM if unable to obtain vascular access.

Monitor carefully for respiratory depression.

Previous
 
 
Contributor Information and Disclosures
Author

John Said Kashani, DO Assistant Medical Director of the New Jersey Poison ad Information Education System; Assistant Professor, Department of Preventive Medicine and Community Health, Assistant Professor, Department of Pediatrics, New Jersey Medical School, University of Medicine and Dentistry of New Jersey

John Said Kashani, DO is a member of the following medical societies: American College of Emergency Physicians, American College of Medical Toxicology

Disclosure: Nothing to disclose.

Coauthor(s)

Steven Marcus, MD Professor, Department of Preventive Medicine and Community Health, Associate Professor, Department of Pediatrics, Rutgers New Jersey Medical School, Rutgers University School of Biomedical and Health Sciences; Executive and Medical Director, New Jersey Poison Information and Education System; Consulting Staff, Departments of Pediatrics and Internal Medicine, University Hospital; Consulting Staff, Department of Pediatrics, Newark Beth Israel Medical Center

Steven Marcus, MD is a member of the following medical societies: Academy of Medicine of New Jersey, American Academy of Clinical Toxicology, American Academy of Pediatrics, American College of Emergency Physicians, American College of Medical Toxicology, American Medical Association, Medical Society of New Jersey

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Michael J Burns, MD Instructor, Department of Emergency Medicine, Harvard University Medical School, Beth Israel Deaconess Medical Center

Michael J Burns, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Lance W Kreplick, MD, FAAEM, MMM Medical Director of Hyperbaric Medicine, Fawcett Wound Management and Hyperbaric Medicine; Consulting Staff in Occupational Health and Rehabilitation, Company Care Occupational Health Services; President and Chief Executive Officer, QED Medical Solutions, LLC

Lance W Kreplick, MD, FAAEM, MMM is a member of the following medical societies: American Academy of Emergency Medicine, American Association for Physician Leadership

Disclosure: Nothing to disclose.

References
  1. Kolassa N. Menthol differs from other terpenic essential oil constituents. Regul Toxicol Pharmacol. 2013 Feb. 65(1):115-8. [Medline].

  2. Lam HS, Chow CM, Poon WT, Lai CK, Chan KC, Yeung WL. Risk of vitamin A toxicity from candy-like chewable vitamin supplements for children. Pediatrics. 2006 Aug. 118(2):820-4. [Medline].

  3. Sokolova AS, Yarovaya CO, Shernyukov CA, Pokrovsky CE, Pokrovsky CA, Lavrinenko VA, et al. New quaternary ammonium camphor derivatives and their antiviral activity, genotoxic effects and cytotoxicity. Bioorg Med Chem. 2013 Nov 1. 21(21):6690-8. [Medline].

  4. Bucheler R, Gleiter CH, Schwoerer P, Gaertner I. Use of nonprohibited hallucinogenic plants: increasing relevance for public health? A case report and literature review on the consumption of Salvia divinorum (Diviner's Sage). Pharmacopsychiatry. 2005 Jan. 38(1):1-5. [Medline].

  5. Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Giffin SL. 2009 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 27th Annual Report. Clin Toxicol (Phila). 2010 Dec. 48(10):979-1178. [Medline]. [Full Text].

  6. Soo Hoo GW, Hinds RL, Dinovo E, Renner SW. Fatal large-volume mouthwash ingestion in an adult: a review and the possible role of phenolic compound toxicity. J Intensive Care Med. 2003 May-Jun. 18(3):150-5. [Medline].

  7. Myhre AM, Carlsen MH, Bøhn SK, Wold HL, Laake P, Blomhoff R. Water-miscible, emulsified, and solid forms of retinol supplements are more toxic than oil-based preparations. Am J Clin Nutr. 2003 Dec. 78(6):1152-9. [Medline].

  8. Khine H, Weiss D, Graber N, Hoffman RS, Esteban-Cruciani N, Avner JR. A cluster of children with seizures caused by camphor poisoning. Pediatrics. 2009 May. 123(5):1269-72. [Medline].

  9. [Guideline] Manoguerra AS, Erdman AR, Wax PM, Nelson LS, Caravati EM, Cobaugh DJ. Camphor Poisoning: an evidence-based practice guideline for out-of-hospital management. Clin Toxicol (Phila). 2006. 44(4):357-70. [Medline]. [Full Text].

  10. Brook MP, McCarron MM, Mueller JA. Pine oil cleaner ingestion. Ann Emerg Med. 1989 Apr. 18(4):391-5. [Medline].

  11. Dalgarno P. Subjective effects of Salvia divinorum. J Psychoactive Drugs. 2007 Jun. 39(2):143-9. [Medline].

  12. Decker WJ, Corby DG, Hilburn RE, Lynch RE. Adsorption of solvents by activated charcoal, polymers, and mineral sorbents. Vet Hum Toxicol. 1981. 23(Suppl 1):44-6. [Medline].

  13. Gambelunghe C, Melai P. Absinthe: enjoying a new popularity among young people?. Forensic Sci Int. 2002 Dec 4. 130(2-3):183-6. [Medline].

  14. Guillen MD, Manzanos MJ. Extractable components of the aerial parts of Salvia lavandulifolia and composition of the liquid smoke flavoring obtained from them. J Agric Food Chem. 1999 Aug. 47(8):3016-27. [Medline].

  15. Lai MW, Klein-Schwartz W, Rodgers GC, Abrams JY, Haber DA, Bronstein AC. 2005 Annual Report of the American Association of Poison Control Centers' national poisoning and exposure database. Clin Toxicol (Phila). 2006. 44(6-7):803-932. [Medline].

  16. Love JN, Sammon M, Smereck J. Are one or two dangerous? Camphor exposure in toddlers. J Emerg Med. 2004 Jul. 27(1):49-54. [Medline].

  17. Olsen RW. Absinthe and gamma-aminobutyric acid receptors. Proc Natl Acad Sci U S A. 2000 Apr 25. 97(9):4417-8. [Medline].

  18. Ragucci KR, Trangmar PR, Bigby JG, Detar TD. Camphor ingestion in a 10-year-old male. South Med J. 2007 Feb. 100(2):204-7. [Medline].

  19. Rampini SK, Schneemann M, Rentsch K, Bachli EB. Camphor intoxication after cao gio (coin rubbing). JAMA. 2002 Jul 3. 288(1):45. [Medline].

  20. Riordan M, Rylance G, Berry K. Poisoning in children 4: household products, plants, and mushrooms. Arch Dis Child. 2002 Nov. 87(5):403-6. [Medline].

  21. Rodricks A, Satyanarayana M, D'Souza GA, Ramachandran P. Turpentine-induced chemical pneumonitis with broncho-pleural fistula. J Assoc Physicians India. 2003 Jul. 51:729-30. [Medline].

  22. Shannon M, McElroy EA, Liebelt EL. Toxic seizures in children: case scenarios and treatment strategies. Pediatr Emerg Care. 2003 Jun. 19(3):206-10. [Medline].

  23. Wilson CR, Sauer J, Hooser SB. Taxines: a review of the mechanism and toxicity of yew (Taxus spp.) alkaloids. Toxicon. 2001 Feb-Mar. 39(2-3):175-85. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.